User Reviews for Jakafi to treat Polycythemia Vera
Jakafi has an average rating of 6.8 out of 10 from a total of 17 reviews for the treatment of Polycythemia Vera. 65% of reviewers reported a positive experience, while 24% reported a negative experience.
Reviews for Jakafi
"This is the third Rx I've had over 10 years to treat polycythemia rubes very. Started for drug trial for 87 weeks. Now on an Rx. I've had 0 Phlebotomy since on Jakafi. Itching is nearly nonexistent. I can sleep well. Mood has improved. Generally, Jakafi has given me a life back!"
"I have been on Jakafi for 10 months for Polycythemia Vera. It has reduced my itching, bone and joint pain, fatigue and my counts are actually normal for the first time in decades! I have gained about 5 lbs on it but no other significant side effects. I am taking a very low amount ( 5mg 2x day) and maybe that's why I haven't gained a lot of weight. This medication has literally given me my life back."
Frequently asked questions
"I am 57 yrs., I have had PV for well over 20 years. I have had phlebotomies and then Hydrea and now have been on Jakafi for a year and a half. My overall experience with Jakafi is that it gave me my energy and life back. My joint pain disappeared immediately and my energy level was amazing! I was on 5 mg 1x day to start and then went up to 5mg 2x day, which I am on now. I have gained about 10 lbs, even on this low dose.Then about 6 months ago I got Shingles, I believe, from the Shingrix vaccine I had just gotten, and since then, I have not felt well. I get sick a lot and in the past 6 months, my joint and bone pain is so much worse, almost like pre-Jakafi. The meds are working well for all blood counts right now so I am on the fence about stopping the med."
"I started on a higher dose and my counts came down and itching stopped, but I had weight gain! Yuck!, migraines, loud constant ringing ears, joint aches and swelling, dizziness. Then, tried a lower dose 5mg 2 x day, and side effects lessened greatly, but my counts increased. I’m off of it and on Hydrea, and trying to lose the weight now (10lbs). To add, the price of Jakafi, ruxolitinib is RIDICULOUS."
Are you taking this medicine?
"Been taking Jakafi for 9 months .... 10mg 2x daily. Just now counts slightly increasing so my Dr is adding another 5mg daily to my dose. This med has improved my life significantly .... my over functioning has improved 100% but still with some issues. It's scary to change medications, I hope my comment will give others courage and hope ... if their Dr thinks it's worth giving it a try."
"I am 74 yrs old and have polycythemia vera (PV) since I was 62. Was on Hydrea and phlobotomy every 3 mos. Was seriously very depressed and low energies. On Jakavi since May-2016 and no more phlobotomy. Now taking Jakavi 25mg twice a day. My life is back and feels like not having PV. Med is expensive at 25mg because I need 20+5 mg. Cost is doubled because they don't make 25mg pills!"
"I've been enjoying not feeling awful all the time. With Jakafi I have had no problems with skin blisters when I am in sunlight, as I did with the previous medication. It is hard to say which med gives me vertigo issues the most. I suppose the dizziness is mild with Jakafi. In general, I have more energy and less stress over shortness of breath - until recently, again. I don't know if the current fatigue I have suddenly again, is due to the medication dose or if I am experiencing another drug side effect or my body is simply old and wearing out. I know that Jakafi has given me my life back again. But, currently, my body is not in balance - I'm not sure why: chest pain, increased heart rate, higher BP, shortness of breath, fluid retention, weight gain, fluid gain, headache, and low kidney function. My cholesterol went up - and not sure why. I am currently being worked up, again for a cardiac issue. For a year however, I felt so much better than I did without Jakafi."
"Took Jakafi for approximately 10 months. My itching was completely cleared up. During this entire time my bowel movements were intense. I had cramping in my stomach most mornings. Initially my dosage had to be adjusted because all of my blood levels were very low. I had developed cytopenia. Was taken off Med for 6 weeks and resumed. The last straw for me was the aching I experienced in all of my joints. Medication states a side effect can be arthralgia. Well, I got it. Had to get cortisone injections in both thumb joints, both knees, right hip and shoulder. I refuse to go back on this medication. Wish anyone able to take this Med good luck"
"I have been on Jakafi now for 7 months. I have had major weight gain (25lbs) and migraine headaches every day. Before I started my counts were over a million and they are only down to 800,000. So for me this isn't working. The side effects and losing days to headaches are not worth taking it."
"I have been taking this medication, Jakafi for 10 months. Once correct dosage was figured out, I have experienced no itching and there has been no need for phlebotomy treatments. Downside to taking this medication is that for days at a time I have trouble with my bowel movements and pain and cramping in my stomach. This happens when I eat healthy, broccoli, kale, multi grain bread. Also when I eat fried foods."
"I was diagnosed with polycythmia vera in 2007. Itching, terrible itching, has been my main complaint and hydroxyurea didn't help. I was taking Atarax four+ times a day plus getting light therapy 2-3 times a week. With Jakafi, I take Atarax 1-4 x day, and don't need light therapy. However, when it's really warm or allergens are in the air, I take Emend off-label. Side effects of Jakafi: more susceptible to infection, possibly anemia, possibly higher erythropoietin levels."
"I just don't understand, I've been on this med about 2 yrs and my Dr just increased my dose to 20 mg b.i.d. My platelet count is still thru the roof ! I changed my diet and swallowing these pills just as directed! All I get is bad reports and disappointing agitated comments from my Dr ! I give up !"
"I have benefited from Jakafi maintaining my platelet count. I have experienced UTI and not sure Jakafi caused it. I also experience gas and diarrhea."
"It’s either have to get a phlebotomy every month and become anemic or take Jakafi and be fat!"
"It works, feel fine!"
"Gained weight especially in the waist. And dieting does not help."
Reviews may be edited to correct grammar/spelling or to remove inappropriate language and content. Reviews that appear to be created by parties with a vested interest are not published. This information is not intended to endorse any particular medication. While these reviews may be helpful, they are not a substitute for the expertise, knowledge, and judgement of healthcare professionals.
Learn more about Polycythemia Vera
More about Jakafi (ruxolitinib)
- Check interactions
- Compare alternatives
- Pricing & coupons
- Reviews (23)
- Drug images
- Side effects
- Dosage information
- During pregnancy
- FDA approval history
- Drug class: multikinase inhibitors
- En español
"A lot of people have experienced weight gain on Jakafi and I have too. For me, I only lost weight on this med by eating low carb with some form of moderate exercise when able. I also found I slept better and generally felt better on a low carb diet while taking Jakafi. Hope this helps someone else struggling with weight gain after starting this"